Johns Hopkins Division of Infectious Diseases
M E N S  H E A L T H  G U I D E
search:



Men's Health Sponsors About this site Site Map
Expert Questions & AnswersFeature Articles

 


EXPERT Q & A


 
Clinical problem: Hematocrit elevations with testosterone replacement therapy

Q: I have been treating this elderly man with testosterone for the last 6 months. His hemoglobin and hemotaocrit are climbing, the last Hct was 53%? I think he needs the testosterone treatment, what should be done?

A: It is fairly common to have increases in hemotcrit with testosterone replacement therapy. The mechanism of this is due to direct stimulation of erythropoieten synthesis from androgens. In fact, this had been used for years in the treatment of malignancy-related anemia, prior to the use of the more expensive epogen. However, in a man without anemia, testosterone replacement can result in too much of a rise. The concern is related to epidemiological data indicating that the risk of stroke increases with hemotocrits above 46%. Obviously, hypoxic responses secondary to smoking should be addressed first with smoking cessation techniques. The next question is how is the testosterone being replaced. In general, the rise in hemotocrit is proportional to the area-under-the-curve for the testosterone. Men being replaced with injectable forms of testosterone, have a much greater exposure to testosterone and higher hematocrits than man given a smoother administration with patches or gels. If the man is already using patches or gels, I would recommend reducing the dose and having a follow-up CBC in 6 weeks. I would be concerned about hematocrits above 52% .

Adrian Dobs, M.D., M.H.S.
Medical Director, Professor of Medicine and Vice Chair, Department of Medicine for Clinical Research


About Expert Q & A
The Expert Question & Answer forum will be an interactive, Q & A service designed to provide clinicians the opportunity to draw on the expertise of Men's Health specialists at Johns Hopkins University Medicine by posting questions that will be answered online. Click here to submit a question via email.